Thunderstorm Wind, Weld
- When
- July 27, 5:21 PM MST to 5:23 PM MST
- Where
- Weld County, 4.28 mi NNW of Pawnee Buttes
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.880, -104.000
The AWOS station K1OW 2 northwest of Pawnee Buttes.
Strong to severe thunderstorms tracked along the Colorado/Nebraska border dropping hail up to 2 inches in diameter and producing winds to 66 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Strong to severe thunderstorms tracked along the Colorado/Nebraska border dropping hail up to 2 inches in diameter and producing winds to 66 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 27, 1:37 PM MST, 3 hours 44 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 237 PM MDT Sat Jul 27 2024 .KEY MESSAGES... - Scattered to numerous showers and thunderstorms through the rest of the evening hours - Warming and drying trend begins Sunday and continues into next week, with elevated/critical fire weather conditions possible - Near-record to record highs possible this week with temperatures around 100F across the plains. && .SHORT TERM /Through Sunday/... Issued at 149 PM MDT Sat Jul 27 2024 Widely scattered convection has developed early this afternoon, though this has remained weak and unorganized so far. Forecast guidance gradually shifts this from the higher elevations into the plains through the evening hours. Still can't rule out a couple of storms becoming strong/marginally severe later this evening, especially across the far eastern plains where the environment is slightly more favorable. Showers and storms should weaken after sunset tonight, and gradually diminish through the overnight hours. Much quieter weather is expected on Sunday. Guidance is in good agreement, advecting in a very dry airmass into the region by Sunday afternoon (currently evident in WV satellite imagery across CA/S Nevada/SW Utah). Mostly sunny skies are forecast across the area as a result. With mid-level temperatures also warming a couple of degC, we should see highs make it into the mid to upper 90s across a majority of the plains. The hot/dry conditions will lead to some fire weather concerns... mainly across the higher elevations. See the Fire Weather section below. Guidance does hint at a couple of storms across the far northeast corner today, where the environment would support a marginal severe threat as well. HREF ensemble members aren't particularly bullish with this potential, but something to monitor in an otherwise dry day. && .LONG TERM /Sunday night through Saturday/... Issued at 149 PM MDT Sat Jul 27 2024 Even with dry conditions in place, there is a low chance that Sunday evening may be active for the far northeastern plains with some deterministic guidance showing MLCAPE values surpassing 2000 J/kg. From an ensemble perspective, some show a moderately unstable environment with the probability of SBCAPE > 1000 J/kg to be 45-50% (GEFS). With shear profiles looking to support supercell development (0-6 km bulk shear > 40 kts), and dewpoint temperatures expected to be in the mid to high 50s, there is a small chance that isolated severe storms may develop. If this occurs, these storms are expected to remain anchored to locations near the NE/WY borders. For the rest of the forecast area, dry conditions are expected. Overnight low temperatures are expected to be in the 60s/70s for the foothills and plains, and 40s for the mountains. The story for the week will bring our focus back to heat. Looking at 700 mb temperatures, they will range from 17C to 21C to begin the work week. As seen earlier this month, this should translate to surface temperatures reaching for the record books once more. Climatology shows record high temperatures for Denver on Monday, Tuesday, and Wednesday to be 99, 101, and 100 respectively. To put this in perspective, the normal temperature for the end of July is 90 degrees, so this is roughly 10 degrees normal. Ensemble guidance (GEFS, which is the high end) indicates the chances of high temperatures reaching values greater than 100F for these days to be 10% for the urban corridor and increasing to ~80% as you head east over the plains on Monday, and slightly higher chances Tuesday, with Wednesday's chances splitting the difference between the two days. Since chances are teetering near the 100F threshold for the urban corridor to warrant a heat advisory at this time, we will continue to monitor over the coming forecast packages and adjust if need be. One thing for certain is this week is gonna be another HOT one whether it requires a heat advisory or not! Time to break out those heat safety tools once more. This hot airmass will also be a dry one. Chances for precipitation are not expected until some moisture returns to the flow with the best chance for its return to be Thursday afternoon and Friday when westerly flow aloft transitions to a WNW regime. Enough moisture is expected to warrant a slight chance for thunderstorms Thursday, mainly for the Palmer Divide and along the Continental Divide. More widespread chances for Friday. 700 mb temperatures begin to decrease Thursday as well. This should help bring surface temperatures back towards climo for the weekend. && .AVIATION /18Z TAFS through 18Z Sunday/... Issued at 1117 AM MDT Sat Jul 27 2024 VFR through the TAF period. Winds have turned to a light north/northeast component which should persist through the next few hours. Main window of uncertainty comes this afternoon as scattered convection develops across the higher terrain west of the terminals and gradually drifts east. Expecting the main impact to be from variable/gusty winds with outflow boundaries but can't completely rule out TSRA at any of the terminals. Drainage winds should return tonight with decreasing cloud cover. A turn to a WNW wind is expected late tomorrow morning which should continue through the day. With a drier airmass, no convection is expected. && .FIRE WEATHER... Issued at 149 PM MDT Sat Jul 27 2024 Elevated to critical fire weather conditions remain possible on Sunday across the high country with dry and breezy conditions developing. Did consider a Fire Weather Watch/Red Flag Warning, but held off due to uncertainty in the fuels status. RAWS based ERC/BI values are near the 50th percentile with fuel moistures generally near normal as well. Elevated to critical fire weather conditions will remain possible on Monday across the high country as dry and breezy conditions continue. FZs 211-214, and 217-218 will meet critical fire weather criteria for winds and relative humidity, however, as stated above, ERC/BI values are near the 50th percentile and fuel moistures are near normal at this time; therefore, no highlights have been issued. Moisture and slight thunderstorm chances will return Thursday for the high country and become more widespread Friday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hiris LONG TERM...Bonner AVIATION...Hiris FIRE WEATHER...Hiris/Bonner
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1103 AM MDT Sat Jul 27 2024 COZ030>051-281715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1103 AM MDT Sat Jul 27 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms expected this afternoon through early evening. Some storms may contain localized heavy rainfall, especially over the high country. A limited threat of burn area flash flooding will continue today. Across the plains, a couple storms may become strong to severe later this afternoon, with gusty winds and hail as the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Very hot temperatures along with dry conditions will develop from Sunday through the middle part of next week. There may be a few thunderstorms Sunday afternoon near the Wyoming-Nebraska border with an isolated severe storm over the far northeast corner. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
422 PM MDT Sat Jul 27 2024
COZ041-046-272300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
422 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELBERT COUNTY
THROUGH 500 PM MDT...
At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Kiowa, or 31 miles west of Limon, moving northeast at
25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Agate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3924 10432 3942 10441 3955 10439 3956 10385
3935 10389 3926 10410
TIME...MOT...LOC 2222Z 241DEG 22KT 3938 10427
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RJKThe Cheyenne radar (KCYS), 74 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
The AWOS station K1OW 2 northwest of Pawnee Buttes.
A report of a broken window and damage to cars.
The time was estimated.
The time was estimated.
Mesonet station CO034, I-76 Julesburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197688, 1197678, 1197682, 1197679, 1197683, 1197684, 1197685, 1197687, 1197690.